Hail, Decatur
- When
- June 30, 1:15 PM EST to 1:17 PM EST
- Where
- Decatur County, 1.07 mi E of Letts
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -85.550
Lots of dime sized hail was reported.
Scattered thunderstorms developed generally along and south of the Interstate 70 corridor during the afternoon through the early evening of the 30th of June. A couple of these storms produced both large and small hail as they moved southeast through central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms developed generally along and south of the Interstate 70 corridor during the afternoon through the early evening of the 30th of June. A couple of these storms produced both large and small hail as they moved southeast through central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 30, 1:03 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 203 PM EDT TUE JUN 30 2015 .UPDATE... THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 204 PM EDT TUE JUN 30 2015 TWO WEATHER SYSTEMS WILL DOMINATE INDIANA WEATHER INTO THE WEEKEND. ONE IS AN OLD FRONT AND THE OTHER IS AN AREA OF HIGH PRESSURE. AT TIMES THE FRONT IS GOING TO BE OVER INDIANA. AT OTHER TIMES IT WILL BE TO OUR SOUTH. IT LOCATION IS GOING TO BE DETERMINED BY THE HIGH PRESSURE AREA. THE AREA SHOULD REMAIN CENTERED TO OUR NORTH...BUT WILL CHANGE SIZE SEVERAL TIMES. WHEN IT IS LARGE...THE FRONT WILL BE PUSHED SOUTH. WHEN IT SHRINKS...THE FRONT WILL RETURN TO OUR STATE. NEXT WEEK THERE SHOULD BE A CHANGE. HIGH PRESSURE IS FORECAST TO STRENGTHEN TO THE SOUTHEAST OF THE HOOSIER STATE AS ANOTHER FRONT APPROACHES FROM THE WEST. && .NEAR TERM /TONIGHT/... ISSUED AT 204 PM EDT TUE JUN 30 2015 THE MAIN PROBLEM IS HOW MUCH PRECIPITATION THERE WILL BE. THE HRR SHOWS A LOT DEVELOPING THIS AFTERNOON. THIS SEEMS LOGICAL SINCE WE ARE CLOSE TO THE CONVECTIVE TEMPERATURE AND THERE IS CLOUD OVER CENTRAL ILLINOIS SUGGESTING A SHORT WAVE IS APPROACHING. THE HRR ALSO SHOWS PRECIPITATION DYING VERY RAPIDLY AROUND 00Z. AGAIN...THIS IS LOGICAL. THE SHORT WAVE SHOULD BE PULLING AWAY JUST AS DAYTIME HEATING IS LOST. ALL THIS MEANS AN EVENING PERIOD WITH SCATTERED STORMS IS IN ORDER. THE OVERNIGHT ITSELF WILL NEED ONLY A LESSER CHANCES EARLY ON FOR ANY RESIDUAL STUFF. GIVEN ALL THAT CONSIDERABLE CLOUDINESS EARLY SHOULD GIVE WAY TO CLEARING LATER. TEMPERATURES ARE LIKELY TO BE SLIGHTLY COOLER THAN LAST NIGHT. ALTHOUGH THE BASIC PATTERN HAS NOT CHANGED MUCH SKIES WILL BE CLEARER. THIS PUTS LOWS IN LINE WITH MAV. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... ISSUED AT 204 PM EDT TUE JUN 30 2015 THE MAIN QUESTION REMAINS WHAT POPS WILL BE. ALL MODELS AGREE THE OVERALL PATTERN IS NOT CHANGING MUCH. HOWEVER THE DEVIL IS IN THE DETAILS IN THESE SITUATIONS WHERE CONVECTION IS THE MAIN THING. THERE IS NO SOLUTION WE CAN HAVE GREAT CONFIDENCE IN...BUT THE GFS IS THE THING TO BASE THE FORECAST ON. ITS A STRONG MODEL AND IS PRETTY CONSISTENT WITH THE ENSEMBLE NAM. THIS GIVES CONFIDENCE IT WILL BE RIGHT. THE OPERATIONAL NAM IS AN OUTLIER. GIVEN IT OFTEN STRUGGLES WITH CONVECTION/LATENT ISSUES IT WONT GET MUCH WEIGHT. ALL TOLD...THE MAV WILL BE USED WITH LITTLE ALTERATION. SIGNIFICANT CHANGES MAY BE NEEDED LATER AS WE GET A BETTER HANDLE ON DETAILS. FOR QPF...THE HPC GUIDANCE LOOKS OK UNTIL FRIDAY NIGHT CONSIDERING WHERE THE RAIN SHOULD BE. AFTER THAT THE SUPERBLEND QPF WILL BE USED. HPC GUIDANCE SEEMS OUT OF LINE WITH WHERE THE POPS SHOULD BE HIGH. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... ISSUED AT 147 PM EDT TUE JUN 30 2015 MODELS BEGIN TO SUGGEST A MODERATION OF THE HIGHLY AMPLIFIED UPPER FLOW TRANSITIONING TOWARD MORE OF A ZONAL FLOW ON TUESDAY. FRIDAY AND SATURDAY CONTINUE TO SHOW THE TROUGHY PATTERN IN PLACE ALOFT ACROSS THE OHIO VALLEY. THIS ALONG WITH EXPECTED EMBEDDED SHORTWAVES WITHIN THE FLOW SUGGEST CHANCES FOR SHOWERS AND STORMS EACH DAY. BY SATURDAY NIGHT AND SUNDAY THE UPPER PATTER BEGINS TO FLATTEN...BECOMING MORE ZONAL. HOWEVER THE GFS SHOWS A LINGERING...POORLY ORGANIZED UPPER LOW OVER THE OHIO VALLEY THROUGH THE PERIOD. WITH A WARM AND MOIST AIR MASS STILL IN PLACE...DAILY CHANCES FOR SHOWERS STILL CANNOT BE RULED OUT WITH THIS FEATURE PRESENT. AGAIN...WITH A LACK OF SOUTHERLY FLOW INTO THE OHIO VALLEY...WILL TREND TEMPS BELOW SEASONAL NORMALS. && .AVIATION /DISCUSSION FOR THE 301800Z TAFS/... ISSUED AT 1249 PM EDT TUE JUN 30 2015 MAINLY VFR CONDITIONS ARE EXPECTED THIS TAF PERIOD. TAIL FROM MCV CURRENTLY EXITING THE FORECAST AREA. FORECAST SOUNDINGS CONTINUE TO SUGGEST ATTAINABLE CONVECTIVE TEMPS THIS AFTERNOON WITH DECENT CAPE AVAILABLE...HOWEVER CONFIDENCE IS LOW FOR DEVELOPMENT AS SUBSIDENCE WITHING THE WAKE OF THE DEPARTING MCV APPEARS TO BE AN UNFAVORABLE AREA FOR DEVELOPMENT. THUS WILL JUST TREND TOWARD VCTS WITH BKN CLOUDS AT THE CCL LEVELS NEAR 4K FT THIS AFTERNOON TO ACCOUNT FOR POP UP SHOWERS. LIGHT WINDS AND PLENTY OF LOWER LEVEL MOISTURE MAY LEAD TO SOME MVFR FOG CONDITIONS AT LAF...BMG AND HUF. A RETURN TO VFR WILL BE EXPECTED AGAIN ON WEDNESDAY AFTER 14Z AS DAYTIME HEATING BURNS OFF ANY FOG AND DIURNAL CU ONCE AGAIN BEGINS TO DEVELOP. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....PUMA AVIATION...JP VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 400 AM EDT TUE JUN 30 2015 INZ021-028>031-035>049-051>057-060>065-067>072-010800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 400 AM EDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS POSSIBLE. SOME MAY BE SEVERE. FLOODING CONTINUES. HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...LIGHTNING. FLOODING ALONG SOME STREAMS AND RIVERS. TIMING: BEST CHANCES FOR SEVERE WILL BE THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE POSSIBLE ANYTIME TODAY AND THEN MAINLY THIS EVENING. FLOODING ONGOING. DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE AREA BRINGING MORE CHANCES FOR THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND SOUTH OF INTERSTATE 70. FLOODING WILL CONTINUE ACROSS THE AREA FROM RECENT EXCESSIVE RAINFALL. FOR INFORMATION ON RIVER FLOODING PLEASE SEE THE LATEST HYDROLOGIC STATEMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS. THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS MOST OF CENTRAL INDIANA THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. DISCUSSION: SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS THROUGH THE WEEK. SEE THE LATEST HYDROLOGIC STATEMENT FOR DETAILS. A SLOW MOVING FRONT ALONG WITH A SERIES OF UPPER WAVES WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1236 PM EDT TUE JUN 30 2015
INZ064-065-072-301700-
BARTHOLOMEW-DECATUR-JENNINGS-
1236 PM EDT TUE JUN 30 2015
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DECATUR...EASTERN
BARTHOLOMEW AND NORTHEASTERN JENNINGS COUNTIES UNTIL 100 PM EDT...
AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF GREENSBURG...OR 16 MILES
NORTHWEST OF VERSAILLES...MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEBRASKA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3919 8544 3907 8544 3905 8544 3916 8584
3933 8577 3926 8534
TIME...MOT...LOC 1636Z 287DEG 38KT 3916 8546
PUMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL NORTH VERNON 39.01N 85.63W
06/30/2015 E0.25 INCH JENNINGS IN PUBLIC
RELAYED BY MEDIA
&&
BHHThe Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
3 hail. Local standard time, as filed.
Lots of dime sized hail was reported.
Hail stones up to 1 inch in diameter were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584351, 584353, 584355.